Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 51, NWS Charleston, WV

May 26, 2004Gallia County, Jackson County, Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 26, 2004, 12:24 PM EDT for Gallia County, Jackson County, Lawrence County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 12:24 PM EDT (16:24 UTC)
Expired
May 26, 2004, 1:00 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 98 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS51 KRLX 261624
SVRRLX
OHC053-079-087-261700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1224 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALLIA COUNTY IN SOUTHEAST OHIO...
  JACKSON COUNTY IN SOUTHEAST OHIO...
  LAWRENCE COUNTY IN SOUTHEAST OHIO...

* UNTIL 100 PM EDT...

* AT 1220 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR SOUTH WEBSTER...OR ABOUT 8 MILES NORTHEAST OF
  WHEELERSBURG...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...OAK HILL AND RIO
  GRANDE.

--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3893 8285 3875 8284 3874 8227 3899 8217

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:00 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 26, 9:00 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
900 AM EDT WED MAY 26 2004

.UPDATE FOR REMOVAL OF FLOOD WATCH...

.DISCUSSION...

415 AM EDT WED MAY 26 2004

TODAY THROUGH FRIDAY NIGHT...

PERSISTENT FRONTAL BOUNDARY CONTINUES TO BE THE STORY THROUGH THIS
PERIOD.  SAID BOUNDARY FINALLY...HOPEFULLY...GETS SOUTH OF CWA BY
12Z SATURDAY.

STILL DEALING WITH REMNANTS OF MCS FROM EARLIER TONIGHT ACROSS
EASTERN COUNTIES...AND A COUPLE HEAVY THUNDERSTORMS STILL ROLLING
INTO SW VA.  WEAK WAVES WILL RIDE ALONG THE FRONT TODAY...PROVIDING
SUPPORT FOR MORE SHRA/TSRA SO WENT WITH LIKELY POPS ACROSS MOST OF
AREA.  HOWEVER...BELIEVE THAT WE WILL GET A TEMPORARY REPRIEVE FROM
HEAVY RAINFALL.  MODELS DO NOT PRESENT MUCH IN THE WAY OF
INSTABILITY TODAY.  BUFKIT SOUNDINGS SHOWING A NEARLY MOIST
ADIABATIC LAPSE RATE THIS AFTERNOON...AND PLENTY OF CLOUDS UPSTREAM
WILL HINDER SUNSHINE SOMEWHAT.  WILL BE ALLOWING FLOOD WATCH TO DROP
AT 8 AM.

THAT SAID...POTENTIAL IS THERE FOR ANOTHER MCS TO ROLL ACROSS MAINLY
SOUTHERN SECTIONS TONIGHT. CONVECTION FIRING IN MO/AR THIS AFTERNOON
WILL ROLL EASTWARD...POSSIBLY PROVIDING CONVECTIVE WIND THREAT
TONIGHT AS MIDLEVEL FLOW OF 50-60KTS MOVES BY.  AGREE WITH SPC
PLACEMENT OF SLIGHT RISK.  OF COURSE...THERE IS HEAVY RAINFALL
POTENTIAL ONCE AGAIN WITH SUCH A SYSTEM...MAINLY SOUTH OF I-64.
WILL HAVE DAY SHIFT WATCH THIS CLOSELY AND ADVISE THAT A NEW WATCH
MAY BE NEEDED.

FRONTAL BOUNDARY...WHICH WILL BRIEFLY DIP INTO THE NORTHERN COUNTIES
TONIGHT...WILL MOVE BACK NORTHWARD ON THURSDAY.  LOOKS LIKE WE WILL
BE IN A RELATIVE MINIMUM OF RAINFALL POTENTIAL THROUGH THE AFTERNOON
INTO THE EVENING HOURS AS MID LEVELS DRY OUT A BIT.

FRONT FINALLY MAKES A PUSH SOUTHWARD ON FRIDAY AND FRIDAY NIGHT.
MODELS IN GOOD AGREEMENT ON DIGGING A TROUGH IN EASTERN CANADA.
SURFACE HIGH BUILDS INTO THE UPPER MISSISSIPPI VALLEY ON THE
BACKSIDE...PROVIDING THE OOMPH TO GET THE FRONT THROUGH. KEEPING
MAINLY CHANCE POPS WITH THE FRONTAL PASSAGE FOR NOW.  POPS SLOWLY
DECREASE FROM NORTH TO SOUTH THROUGH FRIDAY NIGHT...AND FINALLY
DISAPPEAR BY 12Z SATURDAY.

DID NOT STRAY TOO FAR FROM MAV TEMPERATURES IN GENERAL THROUGH
THURSDAY NIGHT...ESPECIALLY ACROSS THE SOUTH.  DID DIP A COUPLE
DEGREES BELOW AT NORTHERN STATIONS SUCH AS PKB/CKB TONIGHT...WHICH
MAY GET BEHIND THE FRONT FOR A TIME.  ALSO KEPT VALUES AT OR ABOVE
MAV ON FRIDAY...GIVEN WARMISH H850 TEMPERATURES.

SATURDAY THROUGH TUESDAY...

FORECAST AREA WILL BE RIGHT ON THE EDGE OF THE DRIER AIR TO OUR
NORTH FOR SATURDAY.  EXACTLY WHERE THE MOISTURE GRADIENT WILL END UP
IS STILL QUESTIONABLE AS UPPER AIR SUPPORT MAY STREAK W/E ALONG
BOUNDARY. WILL LEAVE A 20 POP IN SOUTHERN WV AND SW VA ON SATURDAY.

&&

.PREVIOUS DISCUSSION...

955 PM EDT TUE MAY 25 2004

LARGE CONVECTIVE COMPLEX THAT DEVELOPED OVER SOUTHERN INDIANA AND
WESTERN KENTUCKY IS PUSHING EAST AND THERE HAS BEEN SOME TRAINING OF
STORMS ACROSS EXTREME SOUTHERN OHIO AND NORTHERN KENTUCKY.  HAVE
DECIDED TO POST FLOOD WATCH ACROSS SOUTHERN HALF OF CWA WHERE STORMS
FROM THIS AFTERNOON AND LAST NIGHT LEFT SOME AREAS WET.

UPDATED POP GRIDS TO SIGNIFICANTLY RAISE POPS TO CATEGORICAL AND
CONTINUE THROUGH DAWN.  BUMPED UP TEMPS A TOUCH AS WELL.

HC

&&

.AVIATION...

415 AM EDT WED MAY 26 2004

261200 TO 271200

COMPLICATED WEATHER PATTERN CONTINUES S OF FRONTAL BOUNDARY...WITH
SEVERAL UPPER AIR DISTURBANCES STREAKING E.  FIGURING LAYERED CLOUDS
AROUND 12Z WITH SOME VALLEY FOG DISSIPATING.  SOME SHOWERS MAY
LINGER.

HARD TO TIME ADDITIONAL AREAS OF SHOWERS AND THUNDERSTORMS AFTER
18Z.  LOWERED CEILINGS AND VISIBILITIES AFTER 00Z.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...NONE.

VA...NONE.

KY...NONE.

OH...NONE.
Hazardous weather outlook, May 26, 5:33 AM EDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT WED MAY 26 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
533 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT THROUGHOUT THE AREA.  THE MAIN THREAT WILL BE FROM DAMAGING
WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY.

WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS
THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST
VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA.  IF THE
THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY.

LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL
BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:31 PM EDTSevere Thunderstorm WarningRLXLawrence29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.